Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 280, NWS Omaha, NE

June 17, 2001Gage County, Lancaster County, Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 17, 2001, 9:58 PM CDT for Gage County, Lancaster County, Saline County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 2001, 9:58 PM CDT (02:58 UTC)
Expired
Jun 17, 2001, 10:45 PM CDT
In force
47 min
Issued by
NWS Omaha, NE
Area
Whole counties

Counties Gage County, NE, Lancaster County, NE, Saline County, NE

The radar

The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 10:00 PM CDTThunderstorm Wind 60 ELincoln, NEThunderstorms which tracked to the south of Lincoln, produced strong outflow winds some 20 or 30 miles north of the storms themselves. These winds broke large tree limbs, uprooted a few trees and blew out a picture window in Lincoln, mainly on the south part

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3594 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
2.5
Supercell composite
31.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 180301
SVROMA

NEC067-109-151-159-180345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
958 PM CDT SUN JUN 17 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GAGE COUNTY IN SOUTHEAST NEBRASKA
  LANCASTER COUNTY IN SOUTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF LINCOLN
  SALINE COUNTY IN SOUTHEAST NEBRASKA
  SEWARD COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 1045 PM CDT

* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 23 MILES SOUTHWEST OF
  FRIEND TO 11 MILES SOUTH OF CLATONIA...OR FROM 35 MILES SOUTH OF
  YORK TO 4 MILES NORTHWEST OF BEATRICE...MOVING EAST AT 35 MPH.

 NUMEROUS REPORTS FROM ACROSS LANCASTER...SEWARD AND SALINE COUNTIES
 HAVE BEEN RECEIVED OF VERY STRONG OUTFLOW WINDS IN EXCESS OF 60 MPH.

* SOME LOCATIONS AFFECTED...
  FRIEND...BEAVER CROSSING...GOEHNER...TAMORA
  DORCHESTER...SEWARD
  WILBER...CRETE...MILFORD...PLEASANT DALE

DAMAGING WINDS ARE LIKELY. FOR YOUR PROTECTION...GO TO THE LOWEST 
LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

LAT...LON 4096 97U36 4096 9647 4043 9648 4043 9737

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:57 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, Jun 17, 2:57 PM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
257 PM CDT SUN JUN 16 2001

THE MAIN FORECAST CHALLENGE IS THE CONVECTIVE THREAT...WITH TEMPS A
SECOND CONCERN.

IN THE SHORT TERM...EXPECT ONGOING CONVECTION FROM S CENTRAL TO E
CENTRAL NEB AND WRN IA TO SHIFT EAST OUT OF OUR AREA EARLY TONIGHT.
18Z SOUNDING AND COORD WITH SPC SUGGEST THAT THIS CONVECTION WILL
REMAIN HIGH BASED...ROOTED IN A SUBTROPICAL MOIST PLUME VISIBLE ON
WV AND IR...AND AT THE TOP OF A DEEP WARM LAYER WITH STEEP LAPSE
RATES.  THE BOTTOM OF THIS LAYER IS ACTING AS A FIRM CAP TO SFC
BASED CONVECTION.  WILL HAVE TO KEEP AN EYE ON IT THRU THE EVENING
TO MAKE SURE THAT HOT TEMPS IN KS DO NOT BECOME SUFFICIENT TO BREAK
THE CAP.  THIS CONVECTION AND ASSOCIATED CLOUDS WILL REINFORCE KS/NEB
BORDER WARM FRONT FOR A WHILE...BUT EXPECT THIS FRONT TO DISSOLVE
LATER TONIGHT AS CAP STRENGTHENS FURTHER AND LLJ BRINGS MOISTURE AND
LIFT TOWARD DKTS AND MN.  AT THAT POINT...BOUNDARY IN NRN NEB COULD
BE ACTIVATED...BUT CAP WILL BE STRONG AND PRECIP CHANCES ARE MUCH
BETTER FURTHER N AND E.  STRONG LLJ AND WARM 850 TEMPS WILL MEAN MIN
TEMPS ABOVE GUID.

NEXT CHC FOR TSTMS SHOULD BE AS CDFNT PLOWS ACROSS THE AREA MONDAY.
AVN AND ETA COMING INTO AGREEMENT...BUT ETA REMAINS A BIT FASTER.
WILL LOOK FOR FINAL ADJUSTMENTS IN 18Z MESOETA.  BOTH MODELS AGREE
THAT 700 MB WARM CAP ERODES RAPIDLY DURING THE DAY WITH COOLER FLOW
ALOFT FROM WNW.  FRONT WILL PROBABLY MOVE ACROSS NW ZONES TOO EARLY
FOR BEST CHC OF CONVECTION...BUT SE IS CLEARLY AT RISK FOR SVR WX
AS HOT MOIST AIR IS RELEASED BY ERODING CAP AND FRONTAL CONVERGENCE
IN THE LATE AFTN/EVE.

AVN AND ETA IN DECENT AGREEMENT THAT CONVECTIVE THREAT CONTINUES FOR
SRN ZONES MONDAY NIGHT INTO TUESDAY AND PERHAPS TUESDAY NIGHT AS THE
FRONT STALLS OUT TO OUR SOUTH WITH COOLER TEMPS ALOFT AND SOME LIFT
OVER BOUNDARY.  TEMPS BY THAT TIME WILL DEPEND STRONGLY ON CLOUD
COVER.  WILL GO FOR A COMPROMISE...AND A LITTLE WARMER THAN AVN MOS
IN THE S TUESDAY NIGHT.

EXTENDED...HIGH PRES SHOULD KEEP MOISTURE AT BAY UNTIL NEXT WEEKEND
WITH BELOW NORMAL TEMPS.

.OMA...NONE.

$$
POLLACK

In the hours before

Special weather statement, Jun 17, 5:13 PM CDT, 4 hours 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180415-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
513 PM CDT SUN JUN 17 2001

STORM SPOTTERS ARE LIKELY TO BE REQUIRED THIS EVENING IN FAR
NORTHERN NORTHEAST NEBRASKA...WITHIN 40 MILES OF THE SOUTH DAKOTA
BORDER.  THERE IS SOME CHANCE SPOTTERS MAY BE REQUIRED ELSEWHERE IN
EASTERN NEBRASKA AND SOUTHWEST IOWA LATER THIS EVENING AND TONIGHT.

THE AIRMASS HAS BECOME UNSTABLE...BUT A WARM DRY CAPPING LAYER
COVERS SOUTHEAST NEBRASKA.  THUNDERSTORMS IN SOUTHWEST IOWA
WILL MOVE RAPIDLY EAST OF THE AREA.  OTHER THUNDERSTORMS MAY
CONTINUE TO DEVELOP EAST ALONG A BOUNDARY FROM NORTHWEST KANSAS TO
SOUTHWEST IOWA.

A WAVE MOVING ACROSS SOUTH DAKOTA AND A WARM FRONT PASSING THROUGH
FAR NORTHERN NORTHEAST NEBRASKA MAY COMBINE TO PRODUCE SEVERE
THUNDERSTORMS THIS EVENING...INCLUDING THE POSSIBILITY OF TORNADOES.

POWERS
Special weather statement, Jun 17, 8:33 PM CDT, 1 hour 25 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
833 PM CDT SUN JUN 17 2001

STORM SPOTTERS MAY BE REQUIRED TONIGHT IN SOUTHEAST NEBRASKA
PRIMARILY TO THE SOUTH OF A LINE FROM SEWARD THROUGH LINCOLN TO
NEBRASKA CITY. IT IS FAR LESS LIKELY THAT SPOTTERS WOULD BE
REQUIRED TO THE NORTH OF THAT LINE ALTHOUGH THUNDERSTORMS ARE
POSSIBLE.

THE AIRMASS HAS ACROSS MUCH OF EASTERN NEBRASKA HAS BECOME UNSTABLE
WITH HIGH MOISTURE CONTENT.  ACROSS NORTHEAST NEBRASKA WARM AIR
ALOFT IS INHIBITING THE DEVELOPMENT OF ANY THUNDERSTORMS.

THUNDERSTORMS ARE MOVING EAST TOWARD THE SOUTHERN HALF OF SOUTHEAST
NEBRASKA.  THESE THUNDERSTORMS WILL OCCASIONALLY BE STRONG ENOUGH
TO THREATEN TO PRODUCE SEVERE WEATHER...PRIMARILY LARGE HAIL.  THE
HIGH MOISTURE CONTENT MAKES LOCALLY HEAVY RAINS LIKELY FROM ANY
STRONG @THUNDERSTORM.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:58 PM CDTSevere Thunderstorm WarningOAXSeward47 min
Jun 17, 10:46 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster29 min
Jun 17, 10:54 PM CDTSevere Thunderstorm WarningOAXCass, Otoe51 min
Jun 17, 10:54 PM CDTSevere Thunderstorm WarningOAXJohnson51 min
Jun 18, 12:02 AM CDTSevere Thunderstorm WarningOAXCass43 min
Jun 18, 12:59 AM CDTSevere Thunderstorm WarningOAXNemaha31 min
Jun 18, 6:45 PM CDTSevere Thunderstorm WarningOAXButler30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.